Alabama, 2005Damaging Wind in Alabama, August 17, 2005
August 17, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 17, 2:27 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 17, 2:27 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT WED AUG 17 2005
.DISCUSSION...
CURRENT RADAR SHOWING THE DAILY SHOWERS AND THUNDERSTORMS ARE
ALIVE AND WELL WITH PLENTY OF OUTFLOW BOUNDARIES FLYING AROUND.
IN THE BIGGER PICTURE...WEAK RIDGING (DIRTY HIGH) OVER THE SOUTHERN
U.S. IS STILL IN PLACE. AFTERNOON TEMPS COMBINED WITH WEAK
IMPULSES MOVING ACROSS...AND OF COURSE RICH TROPICAL MOISTURE TO
PLAY WITH...CONTINUES TO GIVE US DAILY STORMS. SCATTERED TO LIKELY
AFTERNOON AND EVENING POPS REMAIN IN THE FORECAST INTO THE
WEEKEND AS THE DIRTY HIGH WOBBLES OVER THE SOUTHEAST.
SOME RELIEF MAY BE HERE BY SUNDAY AND MONDAY. CROSS YOUR FINGERS
ON THIS...BUT A LOWER BOUNDARY PUSH MAY BRING A COLD FRONT ACROSS
US HELPING TO SUBSIDE RAIN CHANCES SOME AND A LITTLE BIT OF A
BREAK ON TEMPS. THIS IS STILL A WAYS OFF...AND FRONTS THIS TIME OF
YEAR USUALLY STALL OVER CENTRAL ALABAMA...BUT WE CAN HOPE.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 72 91 71 92 / 30 60 30 30
ANNISTON 72 91 72 92 / 30 60 40 40
BIRMINGHAM 72 91 74 93 / 30 60 30 30
TUSCALOOSA 75 92 73 93 / 30 60 30 30
CALERA 74 91 73 92 / 40 50 30 30
AUBURN 73 91 73 91 / 40 50 30 50
MONTGOMERY 74 92 75 93 / 40 50 30 50
TROY 73 91 72 92 / 40 50 30 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
JONES/90
Hazardous weather outlook, Aug 17, 12:25 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT WED AUG 17 2005
ALZ011>015-017>050-181825-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
125 PM CDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA
BETWEEN 2 PM CDT AND 8 PM CDT...ESPECIALLY NORTH OF INTERSTATE 20.
THERE IS A HIGH MICROBURST POTENTIAL ACROSS CENTRAL ALABAMA
THIS AFTERNOON. THE COMBINATION OF VERY WARM TEMPERATURES IN THE
90S AND MOIST AIR WITH DEWPOINTS IN THE 70S WILL BE CONDUCIVE FOR
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS
UP TO 60 MPH...MAINLY BETWEEN 2 PM AND 8 PM CDT. LOCATIONS NORTH OF
INTERSTATE 20 HAVE THE BEST CHANCE FOR STRONG STORMS THIS AFTERNOON
WHERE THE AIR IS MOST UNSTABLE.
BESIDES DAMAGING WINDS...LOCALLY HEAVY RAINFALL OF ONE TO THREE
INCHES MAY CAUSE MINOR FLOODING WITH ANY SHOWER OR THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH ANY DEVELOPING THUNDERSTORM.
WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.
ALSO...HEAT INDICES MAY APPROACH 105 DEGREES IN SOME AREAS THIS
AFTERNOON ACROSS CENTRAL ALABAMA. PERSONS PERFORMING OUTDOOR
ACTIVITIES ARE URGED TO SLOW DOWN...USE EXTREME CAUTION...AND
DRINK PLENTY OF WATER.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
CENTRAL ALABAMA...MAINLY BETWEEN 2 PM AND 8 PM CDT...THURSDAY
THROUGH SUNDAY. AREAS NORTH OF INTERSTATE 20 HAVE THE BEST
CHANCE FOR STRONG STORMS ON THURSDAY...WHILE ALL OF CENTRAL
ALABAMA HAVE A CHANCE FOR STRONG STORMS FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
MBS/91
In the hours before
Special weather statement, Aug 17, 2:02 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED AUG 17 2005
ALZ013-172100-
FAYETTE-
302 PM CDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL
400 PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAYETTE...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...MOUNT
VERNON...FAYETTE...STUDDARDS CROSSROADS AND BERRY THROUGH 400 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
MBS/91
Special weather statement, Aug 17, 2:19 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT WED AUG 17 2005
ALZ047-172045-
LEE-
319 PM CDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 345 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 315 PM CDT...NATIONAL WEATHER SERVICE INDICATED A THUNDERSTORM 8
MILES SOUTHWEST OF SALEM. THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM THROUGH 345 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 17, 3:00 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT WED AUG 17 2005
ALZ035-172145-
CHILTON-
400 PM CDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL
445 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM OVER JEMISON. THIS THUNDERSTORM WAS SLOWLY MOVING
SOUTH AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JEMISON...THORSBY...
MAPLESVILLE...INGRAM...AND CLANTON THROUGH 445 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY DOWNPOURS ARE LIKELY
WITH THIS STORM AS WELL.
MBS/91
Special weather statement, Aug 17, 3:13 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT WED AUG 17 2005
ALZ036-172145-
COOSA-
413 PM CDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 445 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF ROCKFORD...MOVING EAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD...GOODWATER
AND KELLYTON THROUGH 445 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...MINOR FLOODING IS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Aug 17, 3:28 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 SE AUBURN 32.54N 85.42W
08/17/2005 0.75 INCH LEE AL PARK/FOREST SRVC
CHEWACLA STATE PARK
&&
MBAERSpecial weather statement, Aug 17, 3:54 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED AUG 17 2005
ALZ020-172245-
CHEROKEE-
454 PM CDT WED AUG 17 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
545 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF SAND ROCK...MOVING SOUTHEAST AT
5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...
LEESBURG...BLANCHE...CEDAR BLUFF AND GAYLESVILLE THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
PEA SIZE HAIL...GUSTY WINDS UP TO 50 MPH...AND LOCALLY HEAVY
RAINFALL OF ONE TO TWO INCHES OF RAINFALL.
MBS/91
Thunderstorm Wind, Cherokee
- When
- August 17, 4:13 PM CST
- Where
- Cherokee County, Sand Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.283, -85.750
A few trees were blown down near the DeKalb and Cherokee countyline just outside the Sand Rock community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17 to 18, 2005$14 million · 1.75 in hail · 7 events
- Damaging Wind and Lightning Strike in Georgia, August 17, 2005$350,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in North Dakota, August 17, 2005$100,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, August 17, 2005$75,000 · 60 kt wind · 5 events
- Heat in Mississippi, August 17 to 26, 200547 events
- Flash Flood and Hail in Kansas, August 17, 2005$50,000 · 1 in hail · 5 events
- Flash Flood in North Dakota, August 17, 2005$50,000 · 1 event
- Damaging Wind in Georgia, August 17, 2005$50,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Dakota, August 17, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473432.